Home Magazines Editors-in-Chief FAQs Contact Us

Identifying necrolytic migratory erythema in glucagonoma syndrome 


Journal of Cancer Prevention & Current Research
Rikhav Vasanwala,1 Joseph R Malhis,1 Vivek Malhotra,2 Ethan Anderson,2 Kerry J Williams-Wuch3

Abstract

The glucagon secreted by a glucagonoma causes the combination of symptoms known as glucagonoma syndrome.1 A common presenting feature of glucagonoma syndrome is necrolytic migratory erythema (NME) occurring in about 70 to 80 percent of patients.2,3 Although this rash is can be found in a handful of other disorders, NME should raise an alarm for glucagonoma syndrome especially if present with systemic symptoms. We present a 51 year old male with a past medical history of type 2 diabetes who presented to oncology after seeing several dermatologists regarding a progressive painful pruritic papular rash along his lower extremities and groin. Previous punch biopsies did not reveal the characteristic findings of necrolytic migratory erythema and the rash was thought to be pustular psoriasis. It was only after over a year as the patient continued to worsen that a malignancy work up was done. Eventually glucagonoma syndrome was confirmed. Necrolytic migratory erythema can disguise itself as several different types of rashes. An unusual or unresponsive psoriasiform rash should prompt an investigation for an alternative diagnosis.

Keywords

necrolytic migratory erythema, glucagonoma, pustular psoriasis

Testimonials